Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 108, NWS San Diego, CA

August 14, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 2005, 2:05 PM PDT for San Bernardino County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 2:05 PM PDT (21:05 UTC)
Expired
Aug 14, 2005, 3:30 PM PDT
In force
85 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 142106
FFWSGX
CAC071-142230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 330 PM PDT

* AT 154 PM PDT...RADAR ESTIMATED VERY HEAVY RAIN ALONG AND JUST
  SOUTH OF HIGHWAY 18 NEAR LUCERNE VALLEY...OR ABOUT 14 MILES
  SOUTHEAST OF APPLE VALLEY. THE STORM PRODUCING FLASH FLOODING WAS
  NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  LUCERNE VALLEY BY 230 PM PDT

FLOODING IS LIKELY TO OCCUR ALONG HIGHWAY 18. MOTORISTS SHOULD AVOID 
DRIVING THROUGH LOW-LYING TERRAIN AND WASHES.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3438 11716 3431 11691 3458 11684 3459 11719

$$

MAXWELL
3 follow-up statements
000 
WGUS76 KSGX 142121
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 PM PDT SUN AUG 14 2005

CAC071-142230-
SAN BERNARDINO CA-
222 PM PDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

AT 215 PM...RADAR INDICATED VERY HEAVY RAIN FALLING JUST WEST OF 
LUCERNE VALLEY ALONG HIGHWAY 18. FLASH FLOODING IS LIKELY OCCURRING 
ALONG THIS HIGHWAY. RADAR INDICATED LOCAL RAINFALL AMOUNTS EXCEEDING 
TWO INCHES DURING THE PAST HOUR. THROUGH 330 PM...TRAVEL IS NOT 
RECOMMENDED WEST OF LUCERNE VALLEY ALONG HIGHWAY 18.

THE THUNDERSTORM WAS MOVING NORTH AT 10 MPH. LARGE HAIL IS LIKELY 
ALSO OCCURRING WITH THIS STORM.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3438 11716 3431 11691 3458 11684 3459 11719

$$

MAXWELL
000 
WGUS76 KSGX 142144
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT SUN AUG 14 2005

CAC071-142230-
SAN BERNARDINO CA-
245 PM PDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING WITHIN 
ABOUT 10 MILES IN MOST DIRECTIONS FROM LUCERNE VALLEY. WHILE THE 
RAINFALL INTENSITIES HAVE DECREASED SOME SINCE 215 PM...THE AREAL 
COVERAGE HAS INCREASED. FLASH FLOODING WILL CONTINUE TO BE POSSIBLE 
THROUGH 330 PM ALONG HIGHWAY 18 JUST WEST OF LUCERNE VALLEY AND 
PARTS OF HIGHWAY 247 NEAR LUCERNE VALLEY. THE PRECIPITATION WILL 
MOVE NORTH AT 10 MPH. TRAVEL IS NOT RECOMMENDED THROUGH 330 PM ALONG 
HIGHWAYS 18 AND 247 NEAR LUCERNE VALLEY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN 
DIEGO.

LAT...LON 3438 11716 3431 11691 3458 11684 3459 11719

$$

MAXWELL
000 
WGUS76 KSGX 142229
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT SUN AUG 14 2005

CAC071-142245-
SAN BERNARDINO CA-
330 PM PDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY
EXPIRES AT 330 PM PDT...

THE THUNDERSTORMS HAD WEAKENED SOMEWHAT SINCE 300 PM...AND MOST OF 
THE RAINFALL HAD BECOME MODERATE IN INTENSITY BY 320 PM. WHILE SOME 
PONDING OF WATER WILL CONTINUE ALONG PARTS OF HIGHWAYS 18 AND 247 
NEAR LUCERNE VALLEY THROUGH ABOUT 430 PM...ADDITIONAL FLASH FLOODING 
IS NOT EXPECTED.

LAT...LON 3438 11716 3431 11691 3458 11684 3459 11719

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:30 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 9:30 AM PDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN AUG 14 2005

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS
AFTERNOON...INCREASING MONDAY AFTERNOON. THE MARINE LAYER AND
ONSHORE FLOW WILL CAUSE LOW CLOUDS AND LOCAL FOG WEST OF THE
MOUNTAINS IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES
INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW CHANGES. LOW CLOUDS AND LOCAL FOG
WERE INTO THE COASTAL MOUNTAIN SLOPES AGAIN THIS MORNING. THE 12Z
NKX SOUNDING HAD AN INVERSION BASED NEAR 2900 FT...ABOUT 500 FT
HIGHER THAN 24 HOURS PREVIOUS. THERE WAS SE FLOW FROM ABOUT 5000 TO
15000 FT WITH SW WINDS ABOVE. ONSHORE GRADIENTS WITH ABOUT 6 MB
SAN-IPL.

THE WEAK UPPER LOW NEAR THE WEST COAST WILL GRADUALLY PULL OUT TO
THE NE AS A BROAD UPPER HI OVER THE SRN TIER OF STATES SLOWLY BUILDS
IN FROM THE E DURING THE SHORT TERM. LIMITED MOISTURE IN SE FLOW
THROUGH THE MID LEVELS WILL BRING A SMALL CHANCE OF THUNDERSTORMS TO
THE MOUNTAINS AND HI DESERTS THIS AFTERNOON. THE MOISTURE INCREASES
MON FOR A BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS. THE MID LEVEL MOISTURE IS EXPECTED TO
DECREASE TUE AND WED AS THE FLOW ALOFT TURNS MORE SW. THE MARINE
LAYER SHOULD BECOME A LITTLE MORE SHALLOW AS HEIGHTS INCREASE AND
WILL STILL BE SLOW TO CLEAR FROM THE IMMEDIATE COASTAL AREAS. THE
MID LEVEL MOISTURE MAY CAUSE SOME DISRUPTION OF THE MARINE LAYER MON
MORNING. SLIGHT UPWARD TREND IN TEMPS IN MOST AREAS W OF THE
MOUNTAINS.

LONGER RANGE PROGS INDICATE A PATTERN OF UPPER TROUGHING TO THE N
WITH A BROAD HI TO THE E WILL CONTINUE. THIS WILL MAINTAIN DRY SW
FLOW ALOFT. NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG WILL CONTINUE
IN THE COASTAL AREAS AND EXTEND LOCALLY INLAND. EXPECT RELATIVELY
MINOR TEMP CHANGES THU THROUGH SUN.

&&

.AVIATION...MARINE LAYER REACHED ALL THE WAY TO THE FOOTHILLS THIS
MORNING. CLOUD BASES WERE FROM 1500 TO 2000 FEET MSL WITH CLOUD TOPS
BTWN 3000 AND 3500 FEET. MVFR CEILINGS WEST OF MTS WILL SLOWLY BURN
OFF TO THE COAST DURING THE DAY. CEILINGS SHOULD DISSIPATE NEAR
RIV/HMT AROUND 17Z...ONT BTWN AROUND 18 AND 19Z...AND NR SNA/CRQ/SAN
AROUND 20-21Z. CLOUDS MAY LINGER MOST OF THIS AFTN OVER PORTIONS OF
SAN DIEGO COUNTY BEACHES AND IMMEDIATE COAST...ESPECIALLY SOUTH.
POSSIBLE STUBBORN CEILINGS VCNTY SAN/CRQ DURING MID TO LATE AFTN.

THE COASTAL STRATUS WILL REFORM AND SPREAD INLAND THIS EVENING WITH
AN OVERCAST CLOUD DECK AT SAN/CRQ AROUND 02-03Z AND NEAR SNA 04-05Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 14, 4:00 AM PDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 14 2005

CAZ042-043-142300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 AM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COASTAL AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

LARGE SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF ALONG WITH STRONG AND
DANGEROUS RIP CURRENTS WEDNESDAY THROUGH FRIDAY. HIGH TIDES OF OVER
7 FEET DURING THE EVENINGS...COMBINED WITH THE LARGER SURF...COULD
CAUSE MINOR TIDAL OVERFLOW AND BEACH EROSION WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:07 PM PDTSevere Thunderstorm WarningSGXSan Bernardino32 min
Aug 14, 4:59 PM PDTFlash Flood WarningSGXSan Bernardino61 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.